Hyperprolactinemia is often caused by the use of antipsychotic medications, and this with both oral and LAI formulations, as side effect profiles of LAIs mimic their oral formulation counterparts.
Prolactin can be elevated the most by the following LAI antipsychotics: risperidone (Risperdal Consta, Perseris), paliperidone (Invega Sustenna, Invega Trinza), fluphenazine (Prolixin Decanoate), and relatively less so by haloperidol decanoate (Haldol Decanoate). While other LAIs have demonstrated lower risks of hyperprolactinemia, patients taking any antipsychotic medications may experience elevated prolactin levels.
Among antipsychotics available as long-acting preparations, aripiprazole and olanzapine are considered prolactin-sparing. Aripiprazole may even lower prolactin levels (a finding of unclear clinical significance).
Available information on LAI-induced hyperprolactinemia is summarized here:
What can clinicians do for patients on LAIs with elevated prolactin levels?
Read more about the details of antipsychotic-induced elevated prolactin levels, monitoring, and resulting manifestations here.
If you would like more information on this topic, or would like to provide any feedback, please send us a message using our consultation system. Be sure to let us know about which tip you are writing. We would love to hear from you, and the consultation system is free to use and confidential. Thank you!